The estimation and profile of the critical value for a Schrödinger equation
© Zeng; licensee Springer 2014
Received: 30 July 2014
Accepted: 14 August 2014
Published: 25 September 2014
In this paper, we are concerned with the following Schrödinger problem: , , in , where is of class . The estimation and profile of the critical value of the corresponding functional is proved, which entails the relationship between the critical value on the balls and the least-energy value on the whole space. Our results are also true for three cases of the potential function .
where is the Laplace operator. Compactness and noncompactness assumptions posed on the potential function are also discussed.
The nonlinear Schrödinger equation (1.1) serves as a model for various problems in physics. For the last 20 years, (1.1) has received considerable attention as its solutions seem both mathematically intriguing and scientifically useful. We would like to mention earlier results on the existence of entire solutions of Schrödinger type equations with or without potentials, which was studied in – (see references therein).
is also studied by many authors. Kryszewski-Szulkin  considered the existence of a nontrivial solution of (1.2) in a situation when , are periodic in the x-variables, is superlinear at and , and 0 lies in a spectral gap of . In addition, if is odd in u, they proved that (1.2) has infinitely many solutions. The result from Bartsch-Wang  suggested that (1.2) should have one sign changing solution. Bartsch-Liu-Weth  further proved the existence of sign changing solutions of (1.2) in with superlinear and subcritical nonlinearity , and the number of nodal domains can be controlled. If is odd, they obtained an unbounded sequence of sign changing solutions (), and they have at most nodal domains.
of the classical singular perturbation equation () on Ω, where Ω is a bounded smooth domain in .
Throughout this paper the following hypotheses on and will be assumed.
(): , , as , uniformly in x.
(): There exists a number , with if , such that , where .
(): There exists a number such that , for all .
(): For any x, is nonincreasing in t.
(): and .
Under assumptions () ∼ () and (), there exists a least-energy ground state solution of (1.1).
Under assumptions () ∼ () and (), there exists a least-energy ground state of (1.1), which is radially uniqueness solution, with the corresponding least-energy value.
The assumptions () and () are adopted in , which means that the potential functions possess certain compactness conditions. () indicates that the x dependence is radially symmetric. For this case, is compactly embedded in ().
By standard variational arguments, the assumptions () ∼ () and () guarantee the results of Theorem 1.1, which can be proved by the traditional Minmax Theory.
The associated critical point actually solves (1.1) and is called a least-energy solution. It decays exponentially at infinity.
As far as we know, the most general result of uniqueness of (1.1) type is obtained by Serrin-Tang , which would guarantee radial uniqueness in (1.1) if additionally one assumes (). The proof of Theorem 1.2 is similar to the steps in ; we omit the details.
The main result of this paper is the following.
where w is the unique solution in Theorem 1.2.
The assumptions () ∼ () and () can guarantee the existence of on the bounded domain . In fact, it can be proved by the Minmax Theory as in Remark 1.4.
Assuming the conditions () or () on , we can get a similar equality as (1.5).
where m denotes the Lebesgue measure on .
(): , , and as .
The assumptions () and () are certain compactness conditions, listed in . () is a more general condition, which gives a compact embedding. For (), we have a compact embedding from in for .
(): , . is 1-periodic in each of .
Assumption () is periodic, i.e., the x-dependence is periodic. () means that has a bounded potential well in the sense that exists and is equal to .
A particularly interesting case is whether one can come to the same conclusion as Theorem 1.6 under the noncompact assumptions () and ().
Our theorems generalize the results in  to three cases of compactness potential function entailing a type of nonlinear Schrödinger equation. The existence of the least-energy ground state solution of (1.1) is essential. Our results show the relationship between the critical value on the balls and the least-energy value on the whole space. The estimation of the critical value can be used to locate the geometrical shape of the solution.
In this section, we give some preliminary lemmas, which will be adopted in the proof of the theorems.
where γ is defined in (1.6).
where γ is defined in (1.6); then .
Similarly to the computation of (2.3), we get, for ρ big enough, , and is a subsolution of the above equation. So . Therefore, for ρ big enough, , so . We conclude that . □
whereis a function of ρ. Then.
So , i.e.. □
3 The estimation of the critical value
This section is devoted to the proof of Theorem 1.6.
Proof of Theorem 1.6
is the critical value of the functional , is the least-energy value of .
where (3.1) is used in the second inequality.
Choose such that , and let in , then as , . Moreover, , as .
The work was carried out by the author.
The author is supported by China Postdoctoral Science Foundation (2014M551830) and the Nonlinear Analysis Innovation Team (IRTL1206) funded by Fujian Normal University.
- Berestycki H, Lions PL: Nonlinear scalar field equations. I. Existence of a ground state. Arch. Ration. Mech. Anal. 1983, 82: 313-345.MathSciNetGoogle Scholar
- Ding WY, Ni WM: On the existence of positive entire solutions of a semilinear elliptic equation. Arch. Ration. Mech. Anal. 1986, 91: 283-308. 10.1007/BF00282336MathSciNetView ArticleGoogle Scholar
- Rabinowitz PH: On a class of nonlinear Schrödinger equations. Z. Angew. Math. Phys. 1992, 43: 270-291. 10.1007/BF00946631MathSciNetView ArticleGoogle Scholar
- Kryszewski W, Szulkin A: Generalized linking theorem with an application to semilinear Schrödinger equation. Adv. Differ. Equ. 1998, 3: 441-472.MathSciNetGoogle Scholar
- Bartsch T, Wang ZQ: On the existence of sign changing solutions for semilinear Dirichlet problems. Topol. Methods Nonlinear Anal. 1999, 7: 115-131.MathSciNetGoogle Scholar
- Bartsch T, Liu ZL, Weth T: Sign changing solutions of superlinear Schrödinger equations. Commun. Partial Differ. Equ. 2004, 29: 25-42. 10.1081/PDE-120028842MathSciNetView ArticleGoogle Scholar
- Gidas B, Ni WM, Nirenberg L:Symmetry of positive solutions of nonlinear elliptic equations in . Adv. Math. Stud. A 1979, 7: 209-243.MathSciNetGoogle Scholar
- Kwong MK:Uniqueness of positive solutions of in . Arch. Ration. Mech. Anal. 1989, 105: 243-266.MathSciNetView ArticleGoogle Scholar
- Ni WM, Takagi I: On the shape on least-energy solutions to a semilinear Neumann problem. Commun. Pure Appl. Math. 1991, XLIV: 819-851. 10.1002/cpa.3160440705MathSciNetView ArticleGoogle Scholar
- Floer A, Weinstein A: Nonspreading wave packets for the cubic Schrödinger equation with a bounded potential. J. Funct. Anal. 1986, 69: 397-408. 10.1016/0022-1236(86)90096-0MathSciNetView ArticleGoogle Scholar
- Oh YJ:Existence of semi-classical bound states of nonlinear Schrödinger equations with potential on the class . Commun. Partial Differ. Equ. 1988, 13: 1499-1519. 10.1080/03605308808820585View ArticleGoogle Scholar
- Oh YJ: On positive multi-lump bound states nonlinear Schrödinger equations under multiple well potential. Commun. Math. Phys. 1990, 131: 223-253. 10.1007/BF02161413View ArticleGoogle Scholar
- Ni WM, Wei J: On the location and profile of spike-layer solutions to singularly perturbed semilinear Dirichlet problems. Commun. Pure Appl. Math. 1995, 48: 731-768. 10.1002/cpa.3160480704MathSciNetView ArticleGoogle Scholar
- Liu Z, Wang ZQ: On the Ambrosetti-Rabinowitz superlinear condition. Adv. Nonlinear Stud. 2004, 4: 561-572.Google Scholar
- Serrin J, Tang M: Uniqueness of ground states for quasilinear elliptic equations. Indiana Univ. Math. J. 2000, 49: 897-923. 10.1512/iumj.2000.49.1893MathSciNetView ArticleGoogle Scholar
- Li YQ, Wang ZQ, Zeng J: Ground states of nonlinear Schrödinger equations with potentials. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 2006, 23: 829-837. 10.1016/j.anihpc.2006.01.003MathSciNetView ArticleGoogle Scholar
- Jeanjean L, Tanaka K:A positive solution for a nonlinear Schrödinger equation on . Indiana Univ. Math. J. 2005, 54: 443-464. 10.1512/iumj.2005.54.2502MathSciNetView ArticleGoogle Scholar
- Del Pino M, Felmer PL: Spike-layered solutions of singularly perturbed elliptic problems in a degenerate setting. Indiana Univ. Math. J. 1999, 48: 883-898.MathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd.Open Access This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.